Several studies have confirmed the high incidence of ADRs in elderly patients taking antihypertensives. For example, on a geriatric ward de V Mering noted severe cough induced by captopril, enalapril-induced angioedema and bronchospasm, peripheral vascular symptoms caused by ,3-adre-noceptor blockers and gout precipitated by thia-zides (de V Mering, 1991). In the community, 3.1% of respondents reported an ADR with propranolol, 2.5% with methyldopa and 2.2% with nifedipine (Chrischilles et al., 1992a). For patients admitted to geriatric wards, antihyperten-sive drugs were a frequent cause of ADRs leading to hospital admissions (Hallas et al., 1992). The fl-adrenoceptor blockers were a particularly common cause, and in some patients had been prescribed despite contraindications (Gosney and Tallis, 1984; Lindley et al., 1992).
Diuretics are one of the most common group of drugs being used by elderly patients before entering hospital. They are often stopped following admission, without causing any deterioration in clinical status (Burr et al., 1977; Abrams and Andrews, 1984). They are also a common cause of ADRs in this age group. Williamson and Chopin (1980) found that the largest number of ADRs in elderly patients admitted to hospital were due to diuretics, which were the most commonly prescribed group of drugs.
When elderly patients were observed during hospital admissions it was found that diuretics and antibiotics caused the most ADRs and were by far the most commonly prescribed drugs (Leach and Roy, 1986). In support of this, 50% of elderly in-patients in a teaching hospital were found to be receiving diuretics (Burr et al., 1977). In the community, patients complained of adverse side-
effects with antihypertensives, diuretics and fi-adrenoceptor blockers; these together accounted for 55% of reported ADRs (Chrischilles et al., 1992a).
Digoxin is frequently prescribed in the elderly but may cause problems in this age group, particularly in the presence of impaired renal function and low body weight. One study investigated 1433 in-patients who had digoxin assays performed and found that 8% had elevated levels (Marik and Fromm, 1998). This was most likely in older patients with higher serum creatinine levels. Of those patients who had elevated digoxin levels on admission, almost 50% were on a recommended maintenance dose suggesting that clinical vigilance and use of therapeutic monitoring is essential to minimise toxicity in this age group.
Was this article helpful?
Your heart pumps blood throughout your body using a network of tubing called arteries and capillaries which return the blood back to your heart via your veins. Blood pressure is the force of the blood pushing against the walls of your arteries as your heart beats.Learn more...